Rip Current, Coastal Chatham
- When
- June 29, 10:00 AM EST to 1:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- County Official
Tybee Island lifeguards reported numerous rip currents. Nine rescues were made near the pier and tower 19.
Strong onshore winds led to favorable conditions for rip currents along the southeast Georgia coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Strong onshore winds led to favorable conditions for rip currents along the southeast Georgia coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 29, 8:46 AM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
946 AM EDT SAT JUN 29 2013
.SYNOPSIS...
A COLD FRONT WILL SETTLE OVER THE WESTERN CAROLINAS AND NORTHERN
GEORGIA TODAY...THEN BECOME NEARLY STATIONARY. A VERY MOIST AIR
MASS AHEAD OF THE FRONT WILL ALLOW FOR HEAVY RAINFALL AT TIMES
THROUGH AT LEAST MID WEEK. OTHERWISE...HIGH PRESSURE WILL PREVAIL
OFFSHORE WITH DEEP LOW PRESSURE NORTH AND WEST OF THE AREA THROUGH
THE MIDDLE OF NEXT WEEK. BY THE END OF NEXT WEEK HIGH PRESSURE
WILL STRENGTHEN ALONG THE EAST COAST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR AND SATELLITE SHOW A WELL PRONOUNCED MESOSCALE CONVECTIVE
VORTEX /MCV/ LOCATED JUST NORTHEAST OF TIFTON GEORGIA AT 29/1335Z.
THE MCV IS PROGGED TO TRACK NORTHEAST ACROSS SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AS TEMPERATURES RISE
THROUGH THE 80S. WITH PWATS WELL ABOVE 2 INCHES...CONVECTIVE
TEMPERATURES IN THE MID 80S AND DEWPOINTS IN THE 70S...IT WILL
NOT TAKE MUCH OF A TRIGGER FOR SHOWERS AND TSTMS TO DEVELOP. THE
LATEST RUNS OF THE VARIOUS HIGH RESOLUTION MODELS DEVELOP QUITE A
BIT OF CONVECTIVE PRECIPITATION OVER THE AREA THIS AFTERNOON AS
THE MCV MOVES THROUGH. WITH THE LATEST VISIBLE SATELLITE SHOWING
CONSIDERABLE BREAKS IN THE CLOUD CANOPY THIS MORNING...IT SEEMS
REASONABLE THAT THE AREA WILL BE PRIMED FOR NUMEROUS TO
WIDESPREAD SHOWERS/TSTMS...MAINLY ACROSS THE CENTRAL AND EASTERN
THIRD OF THE FORECAST AREA...INCLUDING THE SAVANNAH AND CHARLESTON
METRO AREAS. WILL MAINTAIN THE 50-70 POP REGIME FOR MOST AREAS
TODAY...BUT NUDGE POPS INTO THE 80 PERCENT CATEGORICAL RANGE FOR
THE COASTAL SOUTH CAROLINA ZONES. KCLX VWP SHOWS ENOUGH MID-LEVEL
FLOW TO KEEP ANY STORMS THAT FORM FAIRLY PROGRESSIVE...BUT WILL
HAVE TO WATCH FOR POSSIBLE TRAINING RESULTING IN AN INCREASED RISK
FOR FLOODING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...A FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE WESTERN
CAROLINAS AND NORTHERN GEORGIA WITH DEEP MOISTURE LINGERING OVER
THE AREA. WEAK NVA/SUBSIDENCE WILL DEVELOP INLAND IN WAKE OF
DEPARTING CHANNELED VORTICITY THIS EVENING...BUT ANOTHER SHORT
WAVE DISTURBANCE COULD AFFECT THE AREA LATER AT NIGHT.
OVERALL...POPS WILL START OFF AS A CHANCE INLAND AND LIKELY
TOWARD THE COAST THEN DIMINISH THROUGH THE EVENING. WILL NEED TO
MAINTAIN A SLIGHT CHANCE OR CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS THOUGH AS THE SECONDARY SHORT WAVE
APPROACHES.
SUNDAY THROUGH TUESDAY...MEDIUM RANGE GUIDANCE IN PRETTY GOOD
AGREEMENT INDICATING THE AREA REMAINING CAUGHT BETWEEN HIGH
PRESSURE OFFSHORE AND DEEP TROUGHING TO THE WEST. THIS PATTERN
WILL FAVOR UNSETTLED WEATHER GIVEN THE HIGH PRECIPITABLE WATER
VALUES /OVER 2 INCHES MOST OF THE PERIOD/...PLACEMENT IN THE RIGHT
REAR OF THE UPPER JET AND NUMEROUS SHORTWAVES TRAVERSING THE AREA
ON THE EAST SIDE OF THE TROUGH. SEVERAL INCHES OF RAINFALL WILL BE
POSSIBLE DURING THIS TIME WITH LOCALLY HEAVY RAINFALL POSSIBLY
LEADING TO SOME FLOODING...ESPECIALLY GIVEN THE ALREADY SATURATED
SOILS. THE THREAT OF SEVERE STORMS LOOKS PRETTY SMALL GIVEN THE
MOIST ATMOSPHERIC PROFILES.
HIGH TEMPERATURES SHOULD BE HELD SLIGHTLY BELOW NORMAL WITH
OVERNIGHT LOWS SLIGHTLY ABOVE NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
RATHER UNSETTLED PATTERN LOOKS TO REMAIN IN PLACE THROUGH MID WEEK
WITH SOME IMPROVEMENT LATER IN THE WEEK AS DEEP HIGH PRESSURE BUILDS
FROM THE EAST. TEMPERATURES SHOULD BE NEAR NORMAL THROUGH THE PERIOD
WITH A GENERAL WARMING TREND LATE IN THE WEEK COINCIDENT WITH
LOWERING RAIN CHANCES.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS SHOULD BECOME NUMEROUS IN COVERAGE BY
EARLY AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. HAVE
MAINTAINED PREVAILING SHOWERS AND VICINITY THUNDERSTORMS AT THE
TERMINALS FROM 17-00Z...BUT HAVE ALSO ADDED A TEMPO GROUP FROM
19-23Z FOR THUNDERSTORMS WITH REDUCED CEILINGS/VISIBILITIES. THE
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER
00Z...BUT STILL EXPECT SOME CONVECTION TO PERSIST THROUGH MUCH OF
THE NIGHT SO HAVE VICINITY SHOWERS INCLUDED AT BOTH TERMINALS
THROUGH 12Z SUNDAY. OUTSIDE OF ANY THUNDERSTORMS...VFR CONDITIONS
ARE EXPECTED TO PREVAIL.
EXTENDED AVIATION OUTLOOK...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED EACH AFTERNOON/EVENING THROUGH MID NEXT WEEK
WITH BRIEF REDUCTIONS IN CEILINGS AND/OR VISIBILITIES.
&&
.MARINE...
TODAY...A STRONG SOUTHWEST FLOW WILL CONTINUE OVER THE COASTAL
WATERS BETWEEN ATLANTIC HIGH PRESSURE AND AN INLAND FRONT. A SMALL
CRAFT ADVISORY FOR THE NEAR SHORE GA WATERS WILL EXPIRE LATE THIS
MORNING AS WINDS/SEAS AT LEAST TEMPORARILY DIMINISH...BUT WILL TAKE
EFFECT FOR CHARLESTON HARBOR EARLY THIS AFTERNOON AS STRONG WINDS
DEVELOP ALONG THE LAND/SEA INTERFACE. SMALL CRAFT ADVISORIES WILL
REMAIN IN EFFECT FOR ALL OTHER COASTAL WATERS WITH WINDS GENERALLY
15-20 KT WITH GUSTS TO 25 KT AND SEAS OF 4-6 FT.
TONIGHT...STRONG SOUTHWEST WINDS WILL PREVAIL. THE SMALL CRAFT
ADVISORY FOR CHARLESTON HARBOR WILL EXPIRE LATE EVENING AS WINDS
DIMINISH ALONG THE LAND/SEA INTERFACE WITH THE LOSS OF DAYTIME
HEATING...BUT WILL REMAIN IN EFFECT ELSEWHERE OUTSIDE OF THE
NEAR SHORE GA WATERS FOR WINDS OF 15-20 KT WITH GUSTS TO 25 KT.
SEAS WILL BE AT LEAST 3-5 FT.
SUNDAY THROUGH THURSDAY...ATLANTIC HIGH PRESSURE WILL REMAIN EAST
OF THE COASTAL WATERS WHILE A TROUGH OF LOW PRESSURE REMAINS INLAND
THROUGH WEDNESDAY. THIS WILL RESULT IN MOSTLY SOUTHERLY
WINDS...ENHANCED TO NEAR ADVISORY LEVELS AT TIMES DUE TO A TIGHTER
THAN NORMAL PRESSURE GRADIENT AND LOW-LEVEL JET FOR THIS TIME OF
YEAR. THE STRONGEST WINDS WILL MAINLY BE ACROSS THE SOUTH CAROLINA
NEAR SHORE WATERS AND OFFSHORE GEORGIA WATERS. SIGNIFICANT WAVE
HEIGHTS WILL ALSO BE CLOSE TO ADVISORY LEVELS IN THESE SAME AREAS
INTO TUESDAY.
RIP CURRENTS...BUOY REPORTS AND WW4 OUTPUT SUGGEST A 2 FT 9
SECOND SWELL IS OCCURRING ALONG THE BEACHES THIS MORNING. HAVE
INCREASED THE RIP CURRENT RISK TO THE MODERATE CATEGORY FOR THE
SOUTH CAROLINA ZONES WHERE LOW-LEVEL WINDS WILL BE HIGHEST THIS
AFTERNOON.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING FOR AMZ330.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR AMZ350-352.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR AMZ374.
&&
STHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 444 AM EDT SAT JUN 29 2013 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-301000- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 444 AM EDT SAT JUN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY AT RAINFALL AT TIMES...ESPECIALLY THIS AFTERNOON. FLOODING OF MAINLY LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE...BUT LOCALIZED FLASH FLOODING COULD OCCUR IF THE HEAVY RAINFALL PERSISTS OVER THE SAME AREA FOR AN EXTENDED DURATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAINFALL...A VERY MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE MIDDLE OF NEXT WEEK AND WITH SEVERAL UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA AND RELATIVELY SLOW STORM MOTIONS...HEAVY RAINFALL IS EXPECTED AT TIMES. SEVERAL INCHES OF RAIN COULD FALL THROUGH NEXT FRIDAY...ESPECIALLY NEAR THE COAST. GIVEN THE ALREADY SATURATED GROUND FROM RECENT HEAVY RAINFALL THERE WILL BE A RISK OF LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-301000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 444 AM EDT SAT JUN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
1 rip current. Local standard time, as filed.
Tybee Island lifeguards reported numerous rip currents. Nine rescues were made near the pier and tower 19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463466.